Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Newport/Morehead City, NC

September 1, 2018Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Sep 1, 2018, 9:51 PM EDT for Pitt County, North Carolina. It was in force for 114 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 9:51 PM EDT (01:51 UTC)
Expired
Sep 1, 2018, 11:45 PM EDT
In force
114 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

County Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 10:33 PM EDTFLOOD2 Ssw Greenville, NCSEVERAL ROADS THROUGHOUT GREENVILLE IMPASSABLE OR NEARLY IMPASSABLE. HIGH WATER ON MARTINSBOROUGH ROAD, ARLINGTON BLVD., AND NEAR LANDMARK AND HARTFORD STREETS. SEVERAL CARS STRANDED IN HIGH WATER THROUGHOUT GREENVILLE.
Sep 1, 10:36 PM EDTHEAVY RAIN 3.592 Ssw Dowdy Ficklen Sta, NC
Sep 1, 10:37 PM EDTHEAVY RAIN 3.373 Nnw Winterville, NC
Sep 1, 10:38 PM EDTHEAVY RAIN 2.313 Nw Winterville, NC
Sep 1, 10:38 PM EDTHEAVY RAIN 2.952 Ene Winterville, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1490 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WGUS52 KMHX 020151
FFWMHX
NCC147-020345-
/O.NEW.KMHX.FF.W.0003.180902T0151Z-180902T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
951 PM EDT SAT SEP 1 2018

The National Weather Service in Newport has issued a

* Flash Flood Warning for...
  Central Pitt County in eastern North Carolina...

* Until 1145 PM EDT.

* At 950 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen.  Another inch is possible. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Greenville, Winterville, Farmville, Bell Arthur, Black Jack, East
  Carolina University, Pitt Greenville Airport, Dowdy Ficklen Stadium
  and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3567 7756 3561 7718 3544 7723 3552 7751
      3552 7752 3553 7753 3553 7756 3555 7757
      3557 7761 3557 7762

$$

Heden

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 9:34 PM EDT, 17 minutes earlier.

Area forecast discussion, Sep 1, 9:34 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
934 PM EDT Sat Sep 1 2018

.SYNOPSIS...
High pressure will remain over the area this weekend through
much of next week.

&&

.NEAR TERM /TONIGHT/...
As of 935 PM Sat...Updated pops to reflect latest radar trends.
Area of showers and thunderstorms continues to persist from NE
NC down into the coastal plain, including Greenville and
Kinston. Cells have been weakening with waning instability and
little/no shear, but still putting out quite a bit of lightning
and moderate to heavy rain. Will forecast likely pops across the
NW areas for the few hours then gradually tapering off.
Stronger outflows have developed from these storms, and precip
could build southward off the outflow boundaries. Overnight,
expect low temps to reach the low 70s inland, and the mid to
upper 70s near the coast. Some patchy fog will again be
possible, especially in areas that received rainfall today.

&&

.SHORT TERM /SUNDAY/...
As of 305 AM Sat...Very similar conditions are expected Sunday
as high pressure continues to ridge in from the east. Some
scattered sea breeze showers and thunderstorms are expected to
develop by late morning, and eventually push inland through the
afternoon. Have slight chance to chance PoPs to account for
this. Very little wind shear will be present, however CAPE
values will reach 3000-4000 J/kg, so organized convection is
unlikely unless a complex of storms is able to form. High
temperatures will reach the low 90s inland, and the upper 80s to
around 90 along the coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 300 AM Saturday...Upper ridging will continue to be the
major weather feature over the Eastern US through next week. The
ridge will strengthen to over 2 SD above normal through mid
next week then weaken slightly by next weekend while remaining
over the Eastern US. A weak surface trough will be over the area
Sunday, then dissipate south of the area early next week.
Surface high pressure will build over the area early through
late next week. There will be generally a 20-30% chance of
mainly diurnally driven showers or thunderstorms each day.
Temperatures will continue very warm Sunday with highs inland
around 90, then readings are forecast to be slightly cooler but
still at or slightly above climatological norms with highs in
the mid to upper 80s the remainder of the period due to low
level easterly flow off the ocean. Overnight lows will run above
normal with temperatures in the 70s through the period.

Sunday Night-Friday...High pressure will build over the area
through the period with mainly diurnally driven afternoon/early
evening showers and thunderstorms each day. As the upper ridge
weakens late in the period, chances for showers and
thunderstorms should improve by next weekend. It will remain
humid through the period.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 630 PM Saturday...VFR conditions currently across the
sites this evening. Widely scattered showers and storms
continue inland early this evening, which could briefly impact
PGV and ISO through 02z. Another round of fog and stratus likely
to develop late tonight and Sunday morning. Trended with
persistence, with all terminals seeing the potential for sub-
VFR. Any fog and stratus should dissipate between 12-13z,
becoming VFR. Isolated to widely scattered diurnally drive
showers and storms likely again Sunday afternoon and evening.

Long Term /Sunday night through Thursday/...
As of 300 AM Saturday...VFR conditions are expected through
most of the period. There will be a chance for brief sub VFR
conditions in isolated to scattered showers and tstms each
afternoon/early evening along with periods of possible late
night/early morning stratus/fog.

&&

.MARINE...
Short Term /through Sunday/...
As of 935 PM Sat...Latest obs show E/SE winds 5-10 kt with seas
2-3 ft. SE winds will become more variable late tonight and
early Sunday morning, then becoming more easterly through the
day. Winds will turn to the east Sunday morning 5-10 kts. Seas
are expected to remain mostly 2-3 ft, with the exception of the
northern waters where some 4 foot seas are likely through
tonight.

Long Term /Sunday night through Thursday/...
As of 330 AM Saturday...Generally benign conditions, outside of
any isolated to scattered convective activity is expected over
the waters through at least mid next week. A weak trough of low
pressure will move slowly through the area Sunday and dissipate,
then high pressure will build over the area from the north
through late next week. Easterly flow mainly 10kt or less is
forecast through mid next week with 2-3 ft seas.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...SGK
NEAR TERM...CQD/SGK
SHORT TERM...SGK
LONG TERM...JME
AVIATION...JME/CQD/MS
MARINE...JME/CQD/SGK
Hazardous weather outlook, Sep 1, 3:35 PM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
335 PM EDT Sat Sep 1 2018

NCZ029-044>047-079>081-090>095-098-103-104-021945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
335 PM EDT Sat Sep 1 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices of around 100 degrees are expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 1, 6:43 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
643 PM EDT SAT SEP 1 2018

NCZ044-079-012315-
Greene-Pitt-
643 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT GREENE AND WEST CENTRAL PITT
COUNTIES...

At 643 PM EDT, a strong thunderstorm was located over Lizzie, or near
Farmville, moving southwest at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Farmville, Snow Hill, Ormondsville, Maury, Jason, Lizzie, Castoria,
Fort Run VFD, Shine, Bull Head VFD and Walstonburg.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3557 7782 3560 7779 3565 7759 3548 7749
      3537 7770 3538 7770 3537 7777 3537 7780
      3540 7780 3543 7783
TIME...MOT...LOC 2243Z 063DEG 13KT 3554 7763

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:38 PM EDTAreal Flood AdvisoryMHXPitt97 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.